Category: 

What are the Most Common Antibiotic Side Effects?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 25 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

The most common antibiotic side effects are gastrointestinal in nature. Many people who take antibiotics experience some level of gastrointestinal distress, especially if they have to take a prolonged course of antibiotics. Other side effects of antibiotics are more rare, and usually limited to specific classes of antibiotics. It is advisable to read patient information carefully to learn more about potential side effects, drug interactions, and risks before starting a course of antibiotics.

Antibiotics are medications that are effective against bacterial infections. They are divided into a number of classes that can attack different types of organisms. If a doctor suspects that a patient has a bacterial infection, these medications can be prescribed to fight the infection and help the patient recover. A culture may be requested to find out which organisms are present so the most appropriate drug can be prescribed.

Unfortunately, antibiotics do not discriminate, and as a result, they tend to kill many beneficial organisms in the body. People taking these drugs can experience antibiotic side effects like nausea, diarrhea, vomiting, and stomach cramps as a result of disturbances to the gut flora. These antibiotic side effects tend to grow worse over time. If they become debilitating, it may be possible to switch antibiotic medications. Some doctors may recommend taking probiotic supplements to keep the organisms in the gut in balance.

Ad

Another antibiotic side effect is the development of yeast infections in the mouth or vagina. This occurs because of an imbalance in the body's natural bacteria as well. People may notice a strong smell, foul discharge, or the appearance of white patches. If a yeast infection develops, a doctor may recommend changing medications in addition to providing treatment to resolve the infection.

More rare antibiotic side effects include sensitivity to sunlight, blood disorders, seizures, hearing loss, and fever. Extended use of aggressive antibiotics can lead to organ damage, especially in the kidneys, liver, and heart. This can cause symptoms like arrhythmias, jaundice, and edema. If patients notice signs of more serious side effects while on antibiotic medications, they should contact a doctor. Some antibiotics also cause allergic reactions. Patients who experience signs of allergies like skin breakouts and difficulty breathing should stop taking the medication and call a doctor immediately for advice and treatment. The doctor may prescribe a new medication, and a note will be made on the patient's chart about the allergic response and the antibiotic involved.

Ad

You might also Like

Recommended

Discuss this Article

Kat919
Post 2

@dfoster85 - I think it's also important to remember that when you really need antibiotics, you *need* them! You really need to have a pediatrician that you trust for your children and an internist/OB-GYN/family practitioner/etc, that you trust for yourself.

Because it's not always super-clear when to take an antibiotic, especially for things like a mild urinary tract infection or an ear infection in a child. We all know that overusing antibiotics, besides possibly causing side effects, can cause antibiotic resistance over time (both in the individual and in society as a whole). But you certainly don't want to miss a case of strep and develop scarlet fever, or wait to long to treat a UTI and get a kidney infection! The side effects of *not* taking antibiotics that you need can certainly be worse than the side effects of taking them!

dfoster85
Post 1

Whenever you're talking about the side effects of antibiotics or any other medicine, I think it's important to remember that many or most people won't have any problems with them at all!

When I had a c-section, I was on all sorts of IV antibiotics - I don't even know what they were, because I was a little out of it! I didn't get so much as a yeast infection. (My mother was taking care of me and she just kept bringing me more and more yogurt.)

Breastfeeding moms need to know that while many antibiotics are safe during breastfeeding (and pregnancy, if needed), thrush is a possible side effect and it can be really painful! Baby gets a fungal infection of the mouth, then it's in your nipple, cycle repeats. If baby is old enough, ask your pediatrician if s/he can have yogurt, too.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email